Minnesota, 2005

Winter Storm in Minnesota, November 28 to 29, 2005

November 28 to 29, 2005 · NWS DLH · 5 events in 5 counties and zones

Precipitation began as freezing rain on the afternoon and evening of the 28th across north Saint Louis, Koochiching, north Itasca, and Cass Counties. Ice accumulations ranged from a quarter to half an inch shutting down schools and the International Falls Airport.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Precipitation began as freezing rain on the afternoon and evening of the 28th across north Saint Louis, Koochiching, north Itasca, and Cass Counties. Ice accumulations ranged from a quarter to half an inch shutting down schools and the International Falls Airport. Precipitation changed over to snow on Tuesday morning with accumulations ranging from 3 to 6 inches by noon. Schools were closed again on Tuesday in International Falls and Cook.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Nov 28, 3:43 AM CST, 8 hours 52 minutes earlier.

Area forecast discussion, Nov 28, 3:43 AM CST, 8 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
343 AM CST MON NOV 28 2005

.DISCUSSION...WINTER STORM IS THE MAIN FOCUS FOR THIS FORECAST.

THE MODELS ARE IN GENERALLY GOOD AGREEMENT CONCERNING THE IMPENDING
STORM SYSTEM...AND THE MODELS INITIALIZED WELL. WILL USE A NAM/GFS
BLEND. THINK GFS IS A BIT TOO FAST CONCERNING THE CHANGEOVER TO
SNOW AND THE NAM MAY BE TOO SLOW.

COMPLEX SYSTEM WILL CONTINUE TO AFFECT THE NORTHLAND TODAY AND
TONIGHT AS IT MOVES TO THE NORTHEAST. THE SYSTEM IS NEARING ITS
LOWEST PRESSURE AS IT ENTERS SW IOWA THIS MORNING...AND WILL THEN
MAINTAIN A 984 MB CENTRAL PRESSURE UNTIL IT SLOWLY BEGINS TO FILL
OVER THE WESTERN GREAT LAKES REGION. ABUNDANT MOISTURE IS SURGING
NORTHWARD FROM THE GULF THIS MORNING...WITH PRECIPITABLE WATER
VALUES FORECAST TO REACH BETWEEN 3/4 AND 1 INCH TODAY. NATIONAL
RADAR COMPOSITE ALSO SHOWING A BROAD AREA OF PRECIPITATION LIFTING
NORTHWARD THROUGH THE PLAINS. THE BIG PROBLEM FOR THIS FORECAST
REMAINS WHEN THE CHANGEOVER WILL OCCUR FROM WEST TO EAST.
INTERNATIONAL FALLS HAS HAD FZRA FOR MUCH OF THE NIGHT...AS THEY
REMAIN ONE OF ONLY A FEW LOCATIONS BELOW FREEZING. THE REST OF
THE CWA RANGES FROM 34 TO 43 AS OF 3 AM. AS THE LOW MOVES TO THE
NORTHEAST TODAY...COOL AIR WILL WRAP IN ON THE BACK SIDE OF THE
LOW...AND GRADUALLY CHANGE THE PRECIPITATION OVER TO FZRA AND
SNOW IN THE WEST. THINK THE CHANGEOVER FOR THE EASTERN 1/2 WILL
OCCUR TONIGHT.

THINGS ARE SHAPING UP FOR WHAT COULD BE A SIGNIFICANT SNOW STORM
FOR THE INTERNATIONAL FALLS/WALKER AND LEADER AREAS. STRONG UPPER
LEVEL DIVERGENCE MAY LEAD TO A HEAVY SNOW BAND ALONG A DEFORMATION
ZONE THAT WILL TAKE SHAPE ON THE BACK SIDE OF THE LOW. WILL
INCREASE AMOUNTS...BUT AM CONCERNED THAT A LOCALIZED STRIPE OF
UP TO A FOOT IS POSSIBLE SOMEWHERE FROM NORTHERN CASS COUNTY TO
KOOCHICHING COUNTY DUE TO THE STRONG DIVERGENCE/DEFORMATION. ALSO
CONCERNED ABOUT POTENTIALLY SIGNIFICANT FREEZING RAIN IN THE
ADVISORY AREA. IF THE COLD AIR COMES IN A BIT FASTER IN THE LOWER
LEVELS...MAY NEED AN UPGRADE TO A WARNING IN THE ADVISORY AREA
LATER TODAY/THIS EVENING. FOR NOW...IT LOOKS LIKE IT WILL
REMAIN JUST BELOW WARNING CRITERIA.

WILL CONTINUE THE DENSE FOG ADVISORY FOR AREAS SURROUNDING LAKE
SUPERIOR...AS VISIBILITIES HAVE BEEN CONSISTENTLY AT OR BELOW
A QUARTER MILE. WILL DROP THE DENSE FOG ADVISORY FOR AREAS
AWAY FROM LAKE SUPERIOR...DUE TO IMPROVING VISIBILITIES.

OTHER THAN THAT...IT LOOKS LIKE MUCH OF THE WEEK WILL BE BELOW
NORMAL REGARDING TEMPS...AS ARCTIC AIR SETTLES INTO THE REGION.
COULD EASILY SEE BELOW ZERO TEMPS AT NIGHT...WITH TEMPS AROUND
10 DEGREES BELOW NORMAL. IT WILL ALSO REMAIN UNSETTLED WITH SOME
SNOW SHOWERS ON OCCASION.

&&

.AVIATION...WDSPRD IFR/LIFR CONDITIONS WILL CONTINUE ACROSS THE AREA
TODAY...AS A LOW PRESSURE SYSTEM LIFTS NORTHEAST ACROSS THE UPPER
MIDWEST. RA/FZRA ACROSS THE AREA WILL GRADUALLY CHANGE OVER TO
RA/FZRA/SN THIS AFTERNOON OR EVENING...THEN OVER TO ALL SNOW BY
TUESDAY MORNING. VSBYS AND CIGS WILL IMPROVE TONIGHT...HOWEVER THERE
WILL STILL BE AREAS OF IFR-MVFR VSBYS/CIGS ASSOCIATED WITH THE
PRECIPITATION. WINDS WILL STRENGTHEN OUT OF THE N AND NE TODAY AND
TONIGHT ACROSS MN...AS THE LOW CENTER MOVES TO THE EAST OF OUR AREA.

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...WINTER WEATHER ADVISORY FROM NOON TODAY TO 6 AM CST TUESDAY FOR
     MNZ011-MNZ019-MNZ026-MNZ034-MNZ035-MNZ036.

     WINTER STORM WARNING UNTIL 6 AM CST TUESDAY FOR MNZ010-MNZ018-
     MNZ025-MNZ033.

     DENSE FOG ADVISORY UNTIL NOON CST TODAY FOR MNZ012-MNZ020-MNZ021-
     MNZ037.

WI...DENSE FOG ADVISORY UNTIL NOON CST TODAY FOR WIZ001-WIZ002-
     WIZ003- WIZ004.

LS...SMALL CRAFT ADVISORY UNTIL 6 AM CST TUESDAY FOR LSZ121-LSZ140-
     LSZ141-LSZ142-LSZ143-LSZ144-LSZ145-LSZ146-LSZ147-LSZ148.

DAP/BERDES
Hazardous weather outlook, Nov 28, 7:00 AM CST, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
700 AM CST MON NOV 28 2005

LSZ121-140>148-162-MNZ010>012-018>021-025-026-033>038-WIZ001>004-
006>009-291300-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
OPEN WATERS OF LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI
TO GRAND PORTAGE MN-KOOCHICHING-NORTHERN ST. LOUIS-
NORTHERN COOK/NORTHERN LAKE-NORTHERN ITASCA-CENTRAL ST. LOUIS-
SOUTHERN LAKE/LAKESHORE-SOUTHERN COOK/LAKESHORE-NORTHERN CASS-
SOUTHERN ITASCA-SOUTHERN CASS-CROW WING-NORTHERN AITKIN-
SOUTHERN AITKIN-CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-
ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
700 AM CST MON NOV 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT FOR AN AREA FROM INTERNATIONAL
FALLS...TO BIGFORK...WALKER AND LEADER THROUGH 6 AM TUESDAY. JUST
TO THE EAST OF THAT AREA...A WINTER WEATHER ADVISORY WILL BE IN
EFFECT STARTING AT NOON TODAY...AND CONTINUING THROUGH 6 AM
TUESDAY.  THE AREA INCLUDES ELY...HIBBING...VIRGINIA...AITKIN
GRAND RAPIDS AND BRAINERD. FREEZING RAIN WILL GRADUALLY BECOME
MORE WIDESPREAD ACROSS THE WARNING AND ADVISORY AREA AS THE DAY
WEARS ON...THEN CHANGE TO SNOW TONIGHT. LOCALLY HEAVY ICE
ACCUMULATIONS ARE EXPECTED TODAY...AND LOCALLY HEAVY SNOWFALL IS
LIKELY FOR TONIGHT. SEE THE LATEST WINTER WEATHER PRODUCTS FOR MORE
INFORMATION CONCERNING THIS IMPENDING STORM.

A DENSE FOG ADVISORY REMAINS IN EFFECT FOR AREAS SURROUNDING LAKE
SUPERIOR...FROM THE ARROWHEAD...TO THE TWIN PORTS AND THE SOUTH
SHORE OF LAKE SUPERIOR. SEE THE LATEST NON PRECIPITATION WEATHER
MESSAGE FOR MORE INFORMATION.

A SMALL CRAFT ADVISORY HAS BEEN POSTED FOR THE NEAR SHORE WATERS
OF WESTERN LAKE SUPERIOR THROUGH LATE TONIGHT. SEE THE LATEST NEAR
SHORE MARINE FORECAST FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOW WILL GRADUALLY DIMINISH TO SCATTERED SNOW SHOWERS ON
TUESDAY...AS THE STORM SYSTEM PULLS OFF TO THE NORTHEAST. ANOTHER
INCH OR SO OF SNOW IS POSSIBLE IN SOME SPOTS.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL SPOTTERS ARE ENCOURAGED TO REPORT THEIR WINTER WEATHER
TO THE NWS OFFICE IN DULUTH VIA PHONE OR E-SPOTTER.

DAP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Northern Itasca

When
November 28, 12:35 PM CST to November 29, 12:00 PM CST
Where
Northern Itasca forecast zone
Reported by
TRAINED SPOTTER
Coordinates
47.510, -93.632 (the zone’s center; the record gives no point)

Winter Storm, Southern Cass

When
November 28, 12:45 PM CST to November 29, 12:00 PM CST
Where
Southern Cass forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.950, -94.325 (the zone’s center; the record gives no point)

Winter Storm, Northern St. Louis

When
November 28, 4:00 PM CST to November 29, 12:00 PM CST
Where
Northern St. Louis forecast zone
Reported by
TRAINED SPOTTER
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

Winter Storm, Koochiching

When
November 28, 4:38 PM CST to November 29, 12:00 PM CST
Where
Koochiching forecast zone
Reported by
TRAINED SPOTTER
Coordinates
48.245, -93.783 (the zone’s center; the record gives no point)

Winter Storm, Northern Cass

When
November 28, 5:35 PM CST to November 29, 12:00 PM CST
Where
Northern Cass forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.950, -94.325 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2005Every state in 2005This day in weather historyWarnings in Minnesota, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5484099, 5484101, 5484098, 5484097, 5484100.